MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 635 VASCULAR SELF-EXPANDING STENT; NIO STENT, ILIAC

COOK IRELAND LTD ZILVER 635 VASCULAR SELF-EXPANDING STENT; NIO STENT, ILIAC
Catalog Number ZIV6-35-125-6-40
Medical Device Problem Code Off-Label Use (1494)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/16/2023
Type of Reportable Event Malfunction
Event or Problem Description
On (b)(6) 2023 at the (b)(6), one of our clinicians experienced a device malfunction during deployment.No patient harm occurred, according to the physician.We are conducting an internal investigation into this incident and can return the item in question upon completion for your corroborating investigation.I noticed there was a recall for these items in april 2013, but no active recalls for this iteration of the item.Please let us know if you require any additional information, or if we need to complete any documentation.Per email on 25jul2023: during a lower extremity angiogram, we positioned a stent across a lesion and deployed it.When we went to remove the deployment device, we noted the stent moved with it and was not completely deployed.We identified that the outer sheath that constrains the stent and is supposed to roll back with the deployment handle had separated from the handle, and the stent was still constrained.We manually pulled the sheath back with a hemostat to release the stent.We then removed the entire deployment device out of the patient.The stent remained in the patient, as it should.The following information has been received via email on 25jul2023.Sg 25jul2023 1.Did any unintended section of the device remain inside the patient¿s body? no 2.Was the patient hospitalized or was there prolonged hospitalization? he was already hospitalized and remained inpatient as planned post operatively.There was no deviation from his anticipated course.3.Did the patient require any additional procedures due to this occurrence? we placed one additional stent during the index procedure, as during the device malfunction the initial stent did not land exactly where we needed it to.4.Did the product cause or contribute to the need for additional procedures? during the index procedure, we had to place one additional stent since the device malfunction resulted in the stent not landing in the exact right position.5.Has the complainant reported any adverse effects on the patient due to this occurrence? no.6.Has the complainant reported that the product caused or contributed to the adverse effects? no.A.Please specify adverse effects and provide details.N/a.The following information has been received via email on 25jul2023.Sg 25jul2023 18.How was the procedure able to be completed? we used a hemostat to grab the external distal end of the sheath and manually retracted it to finish deploying the stent.19.Are images of the device or procedure available? no.20.At what stage of the procedure did the complaint occur? unpacking or preparation of the device, insertion, stent placement, removing the introducer.Stent deployment.21.Details of access sheath used (name, fr size, length)? vendor: cook medical; model: ziv6-35-125-6-40; sterile resp: manufacturer; size: vasc stent 6 fr x 6mm x 40mm x 125cm.Quantity: 1.Lot number: c1749529.22.What was the target location for the stent? right sfa.23.Was the product inspected for kinks or damage before use? unknown.24.Was the device used percutaneously? no.We cut down on the artery and accessed the right common femoral under direct visualization.25.Was the device flushed through both flushing port before the procedure, as per ifu? unknown.Please contact or staff.26.Was pre-dilation performed ahead of placement of the stent? yes.27.Was post-dilation performed after the placement of the stent? yes.28.Details of the wire guide used (name, diameter, hyrdophyllic)? bentson 0.035.29.Did the patient exhibit difficult or altered anatomy (if altered please specify how it is altered)? n/a, tortuous, calcified, altered no.30.Was resistance encountered when advancing the wire guide to the target location? no.31.Was resistance encountered when advancing the delivery system to the target location? no.32.How did the physician deal with this resistance? n/a.33.Was the approach ipsilateral or contralateral? n/a, ipsilateral, contralateral ispilateral.A.If contralateral, was the bifurcation angle steep? o n/a.34.Did the tip of the delivery system cross the target location? yes.35.Was the delivery system tracked around a tight angle in the patient anatomy? no.36.Was the delivery system damaged/kinked/twisted during deployment? no.37.Was the handle pulled towards the hub during deployment? yes.38.Was the delivery system pushed during deployment? it was kept steady.39.Was the stent deployed smoothly / without resistance? yes.40.What artery was the stent placed in? r sfa.41.Was the stent fully deployed from the delivery system prior to removal of the delivery system? manually, as described above.42.What intervention (if any) was required? manual unsheathing of the stent; placement of second stent.43.Was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? n/a, same procedure, another day all interventions were completed during the index procedure.44.Were any other defects (other than the complaint issue) observed on the delivery system prior to return (e.G.Kink)? no.The following information has been requested via email on 02aug2023.Is it possible to confirm the rpn and lot number of the additional device that was used in the procedure?.
 
Additional Manufacturer Narrative
Pma/510(k) # p050017/s002 and s003.Investigation is still pending, a follow-up mdr report will be submitted to include the investigation conclusions.
 
Additional Manufacturer Narrative
Pma/510(k) # p050017/s002 and s003.Device evaluation off label use complaints are considered to be unforeseen misuse.It is unknown how the device will function outside of its intended use.Trending will monitor if any future investigation is required this file is related to pr (b)(4) which captures the off label use of the additional device used.The ziv6-35-125-6-40 device of lot number c1749529 involved in this complaint was returned for evaluation, without the original packaging.With the information provided, a physical examination and document-based investigation was conducted.The device related to this occurrence underwent a laboratory evaluation on the 12th sept 2023.Refer to the returned product-notes field for lab attendance and lab evaluation notes.The returned device lab examination findings and observations can be referred through attached photos.On evaluation of the device the following was noted: visual inspection: ¿ red safety tab not returned.¿ outer sheath separation below the white connector cap.¿ stent not returned.Functional inspection: ¿ device flushes with no issue.¿ wire guide measured 0.035 and fed through device - passes through with no issue.This is the correct size wire guide for this device.02 photographs were submitted with the complaint.The first shows the outer sheath separated from the handle at the white connector cap.The second shows the overall device in the return packaging.Manufacturing records: prior to distribution all devices are subjected to a visual inspection and functional inspection to ensure device integrity.A review of the manufacturing records did not reveal any discrepancies that could have contributed to this complaint issue.Instructions for use/label: there is evidence to suggest that the customer did not follow the instructions for use as per the instructions for use (ifu0043), the indications for use outlined in the ifu is as follows: " the zilver vascular stent is intended for use as an adjunct to percutaneous transluminal angioplasty (pta) in the treatment of symptomatic vascular disease of the iliac arteries up to 100mm in length with a reference vessel diameter of 5 to 9mm¿.From the information available, it is known that the device was used in the right sfa.It is also known that the device was not used percutaneously.As per patient event notes, they cut down on the artery and accessed the right common femoral under direct visualization.Image review: an image was not returned for evaluation.Root cause review: a definitive root cause of off label use was identified from the available information.As previously mentioned the intended use of the device is as an adjunct to percutaneous transluminal angioplasty (pta) in the treatment of symptomatic vascular disease of the iliac arteries.The use of this device in the right sfa and not being used percutaneously would have caused or contributed to the outer sheath separation that was observed in the evaluation.As per the ifu, stent deployment must be performed under fluoroscopic control.As previously noted, the device was not used percutaneously and the user accessed the location under direct visualization.The user did not observe the stent completely deploying.As a result, when they went to remove the delivery system, the stent moved with it as it was not completely deployed.The use of a haemostat was employed to manually retract the sheath and release the stent.This resulted in the stent not being deployed in the exact right position and in the need for an additional stent to be used to complete the procedure.As per d00213689, rev006, section 5.3 table 1 - off label use complaints are considered to be unforeseen misuse.It is unknown how the device will function outside of its intended use.As the device was used outside of their validated state and/or against the instructions provided in the ifu, it is not possible to predict how the devices will perform or function.Confirmation of complaint: complaint is confirmed based on visual and/or functional inspection.Corrective action/correction: complaints of this nature will continue to be monitored for similar events.Summary: according to the initial reporter, during a lower extremity angiogram, they positioned a stent across a lesion and deployed it.When they went to remove the deployment device, they noted the stent moved with it and was not completely deployed.They identified that the outer sheath that constrains the stent and is supposed to roll back with the deployment handle had separated from the handle, and the stent was still constrained.They manually pulled the sheath back with a hemostat to release the stent.They then removed the entire deployment device out of the patient.The stent remained in the patient, as it should.Confirmed quantity of 1 device, confirmed used.According to the initial reporter, the patient did not suffer any adverse effects due to this occurrence.An additional device was used to complete the procedure.Investigation findings conclude a definitive root cause of off label use was identified.As per the ifu associated with this device, this stent is used as an adjunct to percutaneous transluminal angioplasty (pta) in the treatment of symptomatic vascular disease of the iliac arteries.The user has not complied with the indications of use for this device.
 
Event or Problem Description
Supplemental report is being submitted due to the completion of the investigation on 23-apr-2024.

Brand Name
ZILVER 635 VASCULAR SELF-EXPANDING STENT
Common Device Name
NIO STENT, ILIAC
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
sinead o'leary
o halloran road
national technology park
limerick 
MDR Report Key17570947
Report Number3001845648-2023-00639
Device Sequence Number9006722
Product Code NIO
UDI-Device Identifier10827002438214
UDI-Public(01)10827002438214(17)230810(10)C1749529
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/10/2023
Device Catalogue NumberZIV6-35-125-6-40
Device Lot NumberC1749529
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date07/16/2023
Event Location Hospital
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/21/2023
Supplement Date Received by Manufacturer07/21/2023
Initial Report FDA Received Date08/18/2023
Supplement Report FDA Received Date05/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/10/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age64 YR
Patient SexMale